Buy this article for $3.95

Have a coupon or promotional code? Enter it here:

When you buy this article you'll get access to the ePub version, a downloadable PDF, and the ability to print the full article.

Source:

Nursing2015

November 2005, Volume 35 Number 11 , p 18 - 19

Authors

  • AMY ROACH RN, CCRN, CNRN, MSN
  • EILEEN ROACH RN, CCRN, CNRN, MSN

Abstract

ROACH, AMY RN, CCRN, CNRN, MSN; ROACH, EILEEN RN, CCRN, CNRN, MSN

TINA ROSSI, 28, had a generalized tonic-clonic seizure at home and an ambulance has brought her to the ED. Her husband tells you that Tina has had epilepsy since age 16, after sustaining a head injury in a car crash, but has no other health problems.

He also tells you that Tina decided on her own to stop taking her antiseizure drug because she hadn't had any seizures for a long time. She'd been taking phenytoin (Dilantin) as prescribed until about 2 weeks before the seizure.

Tina was postictal when the ambulance arrived at her home. When she arrived at the ED, her mental status had returned to baseline and she was admitted with a diagnosis of breakthrough seizures. Tina's vital signs and physical exam are now normal.

Testing phenytoin levels

Because he knew that Tina had stopped taking her antiseizure drug, the ED physician orders a random or untimed total serum phenytoin level. If she'd ...

To continue reading, buy this article for just $3.95.

Have a coupon or promotional code? Enter it here: